Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Lincoln, IL

July 9, 20204 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2020, 7:38 PM CDT for 4 counties in Illinois. It was in force for 67 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 7:38 PM CDT (00:38 UTC)
Expired
Jul 9, 2020, 8:45 PM CDT
In force
67 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fulton County, IL, Knox County, IL, Peoria County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:55 PM CDTTSTM WND DMG2 E Altona, ILCROP DAMAGE
Jul 9, 8:15 PM CDTTSTM WND DMGWilliamsfield, ILPOWERLINE DOWN ON THE ROAD. REPORT RELAYED BY BROADCAST MEDIA.
Jul 9, 8:20 PM CDTTSTM WND DMGCuba, ILBRANCH SIZE AROUND 10 INCHES
Jul 9, 8:30 PM CDTTSTM WND GST 55Farmington, ILREPORTED PEA SIZE HAIL OCCURRING AT THE SAME TIME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 3:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1969 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS53 KILX 100038
SVRILX
ILC057-095-143-175-100145-
/O.NEW.KILX.SV.W.0076.200710T0038Z-200710T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
738 PM CDT Thu Jul 9 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Fulton County in west central Illinois...
  Stark County in north central Illinois...
  Knox County in west central Illinois...
  Western Peoria County in central Illinois...

* Until 845 PM CDT.

* At 738 PM CDT, severe thunderstorms were located along a line
  extending from Altona to near Prairie City, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Canton, Abingdon, Knoxville, Farmington, Elmwood, Princeville,
  Wyoming, Cuba, Toulon, Hanna City, Glasford, Trivoli, Osceola,
  Brimfield, Avon, Oneida, Yates City, St. David, Williamsfield and
  Altona.

This includes Interstate 74 between mile markers 50 and 80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 8979 4052 8986 4048 8990 4048 9045
      4075 9044 4115 9017 4115 8987 4123 8986
      4123 8973
TIME...MOT...LOC 0038Z 242DEG 36KT 4109 9016 4060 9050 

HAIL...<.75IN
WIND...60MPH
 
$$

Auten
2 follow-up statements
693 
WWUS53 KILX 100121
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
821 PM CDT Thu Jul 9 2020

ILC057-095-143-175-100145-
/O.CON.KILX.SV.W.0076.000000T0000Z-200710T0145Z/
Fulton-Stark-Knox-Peoria-
821 PM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN FULTON...SOUTHWESTERN STARK...SOUTHEASTERN KNOX AND
WESTERN PEORIA COUNTIES...

At 820 PM CDT, severe thunderstorms were located along a line
extending from Laura to near Cuba, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Canton, Farmington, Elmwood, Princeville, Cuba, Hanna City, Glasford,
Trivoli, Brimfield, Yates City, St. David, Williamsfield, Fairview,
London Mills, Maquon, Laura, Elmore, Dunfermline, Duncan and Norris.

This includes Interstate 74 between mile markers 59 and 80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 8979 4052 8986 4048 8990 4049 9041
      4075 9026 4097 9011 4104 8975
TIME...MOT...LOC 0120Z 255DEG 39KT 4092 8993 4043 9027 

HAIL...<.75IN
WIND...60MPH
 
$$

Auten
788 
WWUS53 KILX 100148
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
848 PM CDT Thu Jul 9 2020

ILC057-095-143-175-100157-
/O.EXP.KILX.SV.W.0076.000000T0000Z-200710T0145Z/
Fulton-Stark-Knox-Peoria-
848 PM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FULTON...SOUTHWESTERN
STARK...SOUTHEASTERN KNOX AND WESTERN PEORIA COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, north central and west central Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southeast Fulton, Peoria, West central Tazewell, and North central 
Mason counties until 945 PM CDT.

LAT...LON 4055 8979 4052 8986 4048 8990 4049 9041
      4075 9026 4097 9011 4104 8975
TIME...MOT...LOC 0147Z 242DEG 36KT 4104 8962 4055 8997 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:40 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 9, 2:40 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
240 PM CDT Thu Jul 9 2020

.SYNOPSIS...
Issued at 240 PM CDT Thu Jul 9 2020

A cold front will track across the state tonight, bringing
scattered thunderstorms. Some of the storms could be severe this
evening with damaging wind gusts and locally heavy rain possible.
Any lingering rain will exit eastern Illinois Friday morning,
leaving most of the day dry. The heat and humidity will be
slightly lower for the next few days.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 240 PM CDT Thu Jul 9 2020

Much of the southwest half of the CWA has been weakly capped this
afternoon. The exception is a narrow corridor currently near the
I-57 corridor. Isolated instability showers and storms will
persistover eastern IL the next few hours. Additional isolated
storms possible near/north of I-74 where little capping is evident
based on visible satellite imagery.

The main weather concern is severe convective potential this
evening, as a shortwave and associated weak low and front
currently over east central IA, track east across IL. The
atmosphere ahead of this system will feature ample instability
with MLCAPE up to 2500 J/kg. Deep layer shear while initially
weak, will increase to 25-30 kt with the approach of the upper
wave. This should be sufficient for organized storms/clusters to
track east/southeast out of Iowa and across primarily the northern
half of the CWA this evening. Isolated damaging wind gusts appear
to be the primary threat with hail secondary, mainly early in the
strongest updrafts due to high wet bulb zero heights. Tornado
threat still looks low and based on storm scale/mesoscale effects
to locally increased low level shear. As instability decreases
and storms outrun the better shear, a weakening trend should be
noted towards midnight as storms track into eastern IL.

Behind the front for late tonight and Friday, a period of brisk
(for mid- summer) west/northwest winds will overspread the area as
the gradient briefly tightens ahead of 1015 mb high pressure
building towards MO. Some 25 mph gusts are possible by late
Friday morning and into the afternoon. This "cold air" advection
should limit highs to the upper 80s, though with dewpoints
remaining in the lower 70s conditions will still be humid.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 240 PM CDT Thu Jul 9 2020

The next chance for storms is tied to a shortwave dropping
southeast across the area Saturday night. While some convection
could develop Saturday afternoon, highest (chance) pops are
carried for Saturday night. Lingering storms to exit the area
Sunday morning, but the bulk of the day to be dry. Again a decent
surface pressure gradient behind this system for a period of
gustier northwest winds Sunday. 850 mb temps drop into the lower
teens C, should result in seasonable temperatures for Sunday and
Monday.

The main concern for much of the week is a large heat dome
currently building over the southwest and south central U.S. Early
next week a longwave trof developing out west will force this
strong upper ridge east/northeast towards the mid-Mississippi
River Valley. There is still some uncertainty in how far north
this ridge can build, as guidance shows a series of shortwaves
tracking across the upper Midwest and Great Lakes, in a classic
ring of fire pattern. Current guidance suggests this activity will
stay north of the area, resulting in mainly dry but hot and humid
conditions. Widespread low to mid 90s highs expected for Tue-Thu,
with heat indices near heat index criteria (105 F) for Wed/Thu.
Slight to low chance pops primarily over the northern CWA through
the extended, closer to the stronger westerlies over the upper
Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu Jul 9 2020

Scattered cumulus developing early this afternoon with bases
around 3k ft. These should rise to around 4k ft in a couple hours
and could briefly go broken. Isolated showers/storms will again be
around this afternoon but coverage too low to include in forecast.
A better chance for more widespread storms will be associated
with a front crossing the state tonight. Have timed in a two hour
window where storm chances are best. MVFR conditions will be
common with this activity, though brief IFR/LIFR possible along
with gust/variable winds in the stronger storms. MVFR clouds could
linger for a few hours behind front front, especially at the I-74
sites. South wind around 10 kt will be common through this
evening, then west to northwest behind the front. Gradient
tightens up by late morning so gusts near 20 kt may develop around
18z/Friday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Jul 9, 3:13 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Thu Jul 9 2020

ILZ027>031-036>038-040>045-047>051-053-102015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
313 PM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. Some storms could
be severe, containing locally damaging wind gusts to 60 mph and
isolated hail. Locally heavy rain is also possible, and could lead
to flash flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are possible Saturday night and Sunday.

Heat indices in excess of 100 degrees are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 6 pm to 11 pm.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ILZ046-052-054>057-061>063-066>068-071>073-102015-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
313 PM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. There is a marginal
risk of severe thunderstorms, containing locally damaging wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are possible Saturday night and Sunday.

Heat indices in excess of 100 degrees are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 9 pm to midnight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

25

In the hours before

Special weather statement, Jul 9, 3:38 PM CDT, 4 hours before
Special Weather Statement
National Weather Service Lincoln IL
338 PM CDT Thu Jul 9 2020

ILZ045-092115-
Champaign-
338 PM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rantoul, moving north at 10 mph.

Winds in excess of 40 mph and heavy rainfall will be possible with
this storm.

Locations impacted include...
Rantoul, Thomasboro, Gifford, Ludlow and Flatville.

This includes Interstate 57 between mile markers 245 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4020 8804 4024 8823 4040 8822 4040 8793
      4038 8793
TIME...MOT...LOC 2038Z 196DEG 13KT 4031 8813

25
Local storm report, Jul 9, 5:21 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
521 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      RANTOUL                 40.30N 88.16W
07/09/2020                   CHAMPAIGN          IL   911 CALL CENTER

            NUMEROUS ROADWAYS COVERED WITH WATER AND IMPASSABLE. UP
            TO FOUR FEET OF WATER IN SOME LOCATIONS.

&&

ERWIN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:01 PM CDTSevere Thunderstorm WarningILXKnox44 min
Jul 9, 8:41 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell45 min
Jul 9, 9:12 PM CDTSpecial Weather StatementILXTazewell, Woodford63 min
Jul 9, 9:16 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.